Tretinoin (retinoic acid) also known as Retin-A (prescription only) is a form of vitamin A in cream or gel form used for the treatment of acne, surface wrinkles, scarring and can help hyperpigmentation by increasing cell turnover on the skin and stimulating collagen production. Retinoic acid is more aggressive than retinol. It comes in a couple different strengths; I’ve been using the 0.05% cream. I do not like the gel formula; it does not seem to work as well.
Directions: This is a product the skin needs to get used to. It can be used once a week for a few weeks, then twice a week and so on, working up to once a day. It can be applied mixed with a moisturizer as the skin gets acclimated. Use at night. Cleanse the skin and let thoroughly dry (about 20 minutes). Apply a pea-sized amount and layer over the skin. Avoid eyes and lips. This makes skin photosensitive and sunscreen should be used during the day.
Side effects can include redness, irritation, dryness and peeling. To prepare the skin for using Retin-A, one can consider using a retinol first; I’ve used this from The Ordinary.
I was first introduced to Retin-A a few years ago when I used the Obagi Nu-Derm system and have used it on and off since then. I have oily skin that is prone to breakouts. I have hyperpigmentation and old acne scarring. For this review, I used in the evening every second day for a couple weeks, went up to once a day for the next 10 months and about every third day for the last month, for a total of 11 months. Depending on how often I use it, the tube lasts about 6 months; I usually use for 6 months, take a 3- to 6-month break and purchase again. I do not use it with a moisturizer, but after cleansing the skin I use a hydrating toner mixed with The Ordinary Marine Hyaluronics, then let the skin dry completely before applying the Retin-A. I do not follow with anything else. If I want to use an AHA, BHA or vitamin C, I use these in the morning. I try to avoid applying Retin-A in the crease beside the nostril; the skin peels and stings.
Retin-A has a medicinal scent, and is absorbed immediately and immediately makes the skin feel dry to the touch, like all the oil has left the skin. This evens out after a while. In the morning, my forehead seems much more oily than usual.
After two applications the skin started flaking, and continued (while diminishing) for 2 to 3 weeks. Once in a while, I’d get a bit of peeling around areas of movement on the face; the mouth and eyebrows. I use the gentle Daily Exfolipowder from Amarte followed by Laneige’s Cream Skin to help with the flaking.
In the before photo, there are large pores in the middle of my forehead that had diminished by 3 months. The complexion looks more even. Fine lines are less noticeable by 11 months.
In the before photo, my skin looks rough and congested with large pores and hyperpigmentation from sun damage. There is noticeable improvement in the texture and brightness of the skin. Pores look smaller. There is some fading of the dark spots. My skin feels very smooth.
I got a cluster of breakouts by the jaw around 3 months. Had I not been using Retin-A at the time, those breakouts would have caused postinflammatory hyperpigmentation that takes a very long time to fade on its own. In general, while using Retin-A, I got a minimal breakout here and there and those healed quite fast. The patch of pigmentation and congestion on/under my cheekbone has faded.
In the before photo here, I had some fine lines around the orbital bone (very minimal crow’s feet) which are gone.
I was hoping for more fade of the freckles caused by sun damage after the 11 months, but some spots have faded and lighter spots have disappeared. For quick reduction in spots, I like getting photofacials.
The level of irritation and skin reactivity will be different for everyone when using Retin-A. When I first used it a few years ago, any product I would put on my face (including water) would sting and cause redness for a few seconds. Using it now, as my skin is used to retinols and acids, I get peeling, but no redness and no stinging. My sister tried Retin-A (she has a very different skin type to me) and got redness, pain and a burning sensation lasting hours after application.
Retin-A is one my must-have products. Thank you for reading.